Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 142, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jun 16, 1997, 5:40 PM CDT for Armstrong County, Texas. It was in force for 65 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 16, 1997, 5:40 PM CDT (22:40 UTC)
- Expired
- Jun 16, 1997, 6:45 PM CDT
- In force
- 65 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Armstrong County, TX
The radar
The Amarillo radar (KAMA), 44 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 5:50 PM CDT | Hail 0.88 | Claude, TX | |
| Jun 16, 5:54 PM CDT | Hail 0.75 | Goodnight, TX | |
| Jun 16, 6:17 PM CDT | Hail 0.88 | Goodnight, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 2:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1911 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 162240 RRA SVRAMA TXC011-162345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 540 PM CDT MON JUN 16 1997 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 645 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATION... IN THE TEXAS PANHANDLE ...ARMSTRONG COUNTY AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS JUST EAST OF CLAUDE SOUTHWESTWARD TO THE CANYON RIM. THE STORMS WILL MOVE EAST-SOUTHEAST AT 15 MPH ALONG HIGHWAY 287. GOODNIGHT IS IN THE PATH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:45 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jun 16, 2:45 PM CDT, 2 hours 55 minutes before
FPUS3 KAMA 161945 AFDAMA TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 245 PM CDT MON JUN 16 1997 SEVERAL PARAMETERS COMING TOGETHER THIS AFTERNOON TO PRODUCE THUNDERSTORMS ACROSS THE FORECAST AREA. THE MAIN PLAYER IN THIS EVENINGS WEATHER WILL BE THE STG VORTICITY ADVECTION IN THE MID LEVELS. 12Z MODELS PROGG THIS ADVECTION TO BE THE STGEST OVR THE SRN TX PNHDL. BLV HOWEVER THAT GIVEN 5 DEG OF CAA AT 5H BETWEEN AMA AND ABQ THAT STEEP LAPSE RATES WL ASSIST TSTM DEVELOPMENT LATER THIS AFTN AND TONIGHT. IN ADDITION...SUFFICIENT LOW LVL MSTR REMAINS IN PLACE WITH SOME VEERING WITH HEIGHT NOTED IN THE WIND FIELD. BLV ISO TORNADOES ARE NOT OUT OF THE QUESTION. WL NEED TO MENTION SVR TSTMS IN THE FIRST PERIOD ALONG WITH HEAVY RAINFALL AND FLASH FLOOD WATCH AS LATEST OHP FROM KAMA 88D INDICATES OVER 1 INCH TOTALS FROM SLOW MOVING STORMS. 12Z MODELS TAPER OFF THE TSTM THREAT IN THE LATER PERIODS AND DEVELOP A DRIER AIRMASS WITH WARMER TEMPS AND STRONGER CAP. WILL NEED TO MENTION SOME CHANCE OF TSTMS TUESDAY AS MODEL GUIDANCE HAS BEEN OVERLY AGGRESSIVE WITH DRYING OUT THE PANHANDLES LATELY. WL NOT REMOVE MENTION OF SLIGHT CHC TSTMS IN EXTENDED IN SPITE OF WARM RIDGE PATTERN DEPICTED BY MRF AND ECMWF. 13 .AMA... TX...FLASH FLOOD WATCH IN EFFECT TONIGHT ZNS 001>020... OK...NONE. SLATTERY
In the hours before
Special weather statement, Jun 16, 12:49 PM CDT, 4 hours 51 minutes before
OKZ001>003-TXZ001>020-170500- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT MON JUN 16 1997 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING ACROSS THE EASTERN-THIRD AND SOUTH CENTRAL SECTIONS OF THE TEXAS PANHANDLE... A STRONG DISTURBANCE IN THE UPPER ATMOSPHERE CONTINUES TO MOVE EAST OUT OF WESTERN NEW MEXICO. A COLD FRONT WHICH MOVED THROUGH THE PANHANDLES LAST NIGHT WILL PRODUCE A LIGHT UPSLOPE NORTHEAST FLOW ACROSS THE EASTERN AND SOUTH CENTRAL SECTIONS OF THE TEXAS PANHANDLE. DAYTIME HEATING THIS AFTERNOON WILL HELP TO ALLOW THE ATMOSPHERE TO BECOME MORE UNSTABLE AHEAD OF THE APPROACHING UPPER ATMOSPHERE DISTURBANCE. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE EASTERN-THIRD AND SOUTH CENTRAL SECTIONS OF THE TEXAS PANHANDLE THIS AFTERNOON AND EVENING WHICH MAY BECOME SEVERE. THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINFALL WHICH COULD PRODUCE LOCALIZED FLOODING. HOWEVER...ISOLATED TORNADOES MAY ALSO DEVELOP FROM SOME OF THESE STORMS. EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS ACROSS THE EASTERN-THIRD AND SOUTH CENTRAL SECTIHONS OF THE TEXAS PANHANDLE SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THIS AFTERNOON INTO THIS EVENING. SCHNEIDER
Special weather statement, Jun 16, 1:00 PM CDT, 4 hours 40 minutes before
OKZ001>003-TXZ001>020-170500- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT MON JUN 16 1997 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING ACROSS THE EASTERN-THIRD AND SOUTH CENTRAL SECTIONS OF THE TEXAS PANHANDLE... A STRONG DISTURBANCE IN THE UPPER ATMOSPHERE CONTINUES TO MOVE EAST OUT OF WESTERN NEW MEXICO. A COLD FRONT WHICH MOVED THROUGH THE PANHANDLES LAST NIGHT WILL PRODUCE A LIGHT UPSLOPE NORTHEAST FLOW ACROSS THE EASTERN AND SOUTH CENTRAL SECTIONS OF THE TEXAS PANHANDLE. DAYTIME HEATING THIS AFTERNOON WILL HELP TO ALLOW THE ATMOSPHERE TO BECOME MORE UNSTABLE AHEAD OF THE APPROACHING UPPER ATMOSPHERE DISTURBANCE. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE EASTERN-THIRD AND SOUTH CENTRAL SECTIONS OF THE TEXAS PANHANDLE THIS AFTERNOON AND EVENING WHICH MAY BECOME SEVERE. THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINFALL WHICH COULD PRODUCE LOCALIZED FLOODING. HOWEVER...ISOLATED TORNADOES MAY ALSO DEVELOP FROM SOME OF THESE STORMS. EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS ACROSS THE EASTERN-THIRD AND SOUTH CENTRAL SECTIONS OF THE TEXAS PANHANDLE SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THIS AFTERNOON INTO THIS EVENING. SCHNEIDER
Special weather statement, Jun 16, 1:31 PM CDT, 4 hours 9 minutes before
TXZ001-161915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 131 PM CDT MON JUN 16 1997 ...THE SEVERE THUNDERSTORM WARNING FOR DALLAM COUNTY WHICH WAS IN EFFECT UNTIL 200 PM CDT HAS BEEN CANCELLED... THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM WARNING WHICH WAS IN EFFECT UNTIL 200 PM FOR DALLAM COUNTY. THE SEVERE THUNDERSTORM LOCATED ABOUT 4 MILES NORTH OF HARTLEY HAS BEGUN MOVING TO THE SOUTHEAST TOWARD THE TOWN OF HARTLEY. PEOPLE IN HARTLEY SHOULD BE PREPARED FOR THE POSSIBILITY OF LARGE HAIL...WINDS IN EXCESS OF 58 MPH...AND VERY HEAVY RAINFALL WHICH MAY RESULT IN LOCALIZED FLOODING. SCHNEIDER
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 1:00 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley | 60 min |
| Jun 16, 2:00 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Moore | 60 min |
| Jun 16, 2:39 PM CDT | Flash Flood Warning | AMA | Sherman | 2 hr |
| Jun 16, 3:16 PM CDT | Severe Thunderstorm Warning | AMA | Moore | 59 min |
| Jun 16, 3:26 PM CDT | Flash Flood Warning | AMA | Moore | 3 hr |
| Jun 16, 3:40 PM CDT | Severe Thunderstorm Warning | AMA | Potter | 65 min |
| Jun 16, 3:42 PM CDT | Severe Thunderstorm Warning | AMA | Hansford | 63 min |
| Jun 16, 3:50 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 55 min |
| Jun 16, 4:17 PM CDT | Severe Thunderstorm Warning | AMA | Ochiltree | 58 min |
| Jun 16, 4:27 PM CDT | Severe Thunderstorm Warning | AMA | Carson | 63 min |
| Jun 16, 4:34 PM CDT | Severe Thunderstorm Warning | AMA | Randall | 56 min |
| Jun 16, 4:43 PM CDT | Severe Thunderstorm Warning | AMA | Potter | 47 min |
| Jun 16, 4:50 PM CDT | Severe Thunderstorm Warning | AMA | Roberts | 55 min |
| Jun 16, 4:56 PM CDT | Severe Thunderstorm Warning | AMA | Gray | 64 min |
| Jun 16, 5:16 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb | 59 min |
| Jun 16, 5:27 PM CDT | Severe Thunderstorm Warning | AMA | Carson | 63 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.